Introduction: With an increase in life expectancy in 'developed' countries, the number of elderly patients receiving joint injections for arthritis is increasing. There are legitimate concerns about an increased risk of thromboembolism if anticoagulation is stopped or reversed for such an injection. Despite being a common dilemma, the literature on this issue is scarce.
Methods: We undertook 2,084 joint injections of the knee and shoulder in 1,714 patients between August 2008 and December 2013. Within this cohort, we noted 41 patients who were taking warfarin and followed them immediately after joint injection in the clinic or radiology department, looking carefully for complications. Then, we sought clinical follow-up, correspondence, and imaging evidence for 4 weeks, looking for complications from these joint injections. We recorded International Normalised Ratio (INR) values before injection.
Results: No complications were associated with the procedure after any joint injection. The radiologists who undertook ultrasound-guided injections to shoulders re-scanned the joints looking for haemarthroses: they found none. A similar outcome was noted clinically after injections in the outpatient setting.
Conclusion: With a mean INR of 2.77 (range, 1.7-5.5) and a maximum INR within this group of 5.5, joint injections to the shoulder and knee can be undertaken safely in primary or secondary care settings despite the patient taking warfarin.
Keywords: Complications; Injection; International Normalised Ratio; Warfarin.